Tornadoes · United States · Texas · 2008

EF0 tornado, Milam, Texas, March 30, 2008

This EF0 tornado ran 1.6 miles across Sabine County on March 30, 2008, touching down at 3:48 PM CDT and reaching 50 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 30, 2008
Touchdown
3:48 PM CDT (20:48 UTC)
Lifted
3:52 PM CDT (20:52 UTC)
On the ground
4 minutes
Path length
1.6 miles (2.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Sabine County
Touchdown point
31.419, -93.850
Lift-off point
31.433, -93.827
Record number
0803301448-01

What the Weather Service recorded

Widespread flooding was reported along and south of a northward moving warm front across the lower Toledo Bend and Sam Rayburn country of Deep East Texas into the piney woods of northeast Texas. These storms trained across the same area for most of the pre-dawn hours of the 30th as well as during the day. Large hail and damaging thunderstorm wind gusts were reported across portions of the region as well with isolated tornadoes reported across portions of Deep East Texas as well as west central Louisiana during the afternoon hours of March 30th.

An EF0 tornado with winds of 65 to 70 mph occurred approximately 1.5 miles southwest of Milam, Texas in Sabine County, Texas along a path approximately 50 yards wide and 2 miles long. Several large trees were snapped off or uprooted along the path which originated along Dorsey Road extending northeastward across Hwy. 21 before lifting. Smaller limbs were broken along the path as well.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Mar 30, 11:29 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Mar 30, 11:29 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1129 AM CDT SUN MAR 30 2008

.DISCUSSION...
HAVE UPDATED ZONES...ISSUING A FLASH FLOOD WATCH FOR A LARGE
PORTION OF THE CWA. THE HEAVY RAIN WILL CONTINUE INTO THE
AFTERNOON HOURS...AND FLOODING CURRENTLY ONGOING. LOCALIZED
RAINFALL AMOUNTS HAVE NOW EXCEEDED SIX INCHES. MODELS AND GUIDANCE
HAVE NOT HANDLED THIS SMALL SCALE EVENT VERY WELL...SO A LITTLE
BEHIND. IF RAINFALL SHOWS SIGNS OF CONTINUING INTO TONIGHT THE
WATCH WILL BE EXTENDED. SOME ADJUSTMENTS TO TEMPS TO ACCOUNT FOR
LONGER DURATION RAINFALL. NO CHANGES BEYOND FIRST PERIOD AT THIS TIME.

&&

.AVIATION...
LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUING THIS MORNING OVER
NORTHEAST TEXAS AND ACTIVITY PULSATING AND MOVING VERY SLOWLY EAST.
OUTSIDE OF MAIN AREA EXPERIENCING MOSTLY MVFR CIGS/VSBSY BUT WITHIN
THE THUNDERSTORM ACTIVITY IFR CIGS/VSBYS EXPECTED TO CONTINUE WELL
INTO MID AFTERNOON. VFR NOT RECOMMENDED OVER ARKLATEX TODAY.  MVFR
CIGS SHOULD GRADUALLY BECOME VFR OVC/BKN040 BY MID AFTERNOON...WITH
REDUCTIONS TO CIGS/VSBYS CONTINUING IN VICINITY OF CONVECTION.
OTKL.. TIGHTENING PRESSURE GRADIENT AHEAD OF THE NEXT RAPID MOVING
SHORTWAVE WILL YIELD INCREASING SRLY WINDS OF 10-15 KTS...WITH GUSTS
TO 25KTS AROUND MID MORNING MONDAY. WHILE CIGS LIFT AGAIN BY MIDDAY
... EXPECT DETERIORATING FLIGHT CONDITIONS DURING THE AFTERNOON AS A
BKN LINE OF STRONG/SVR CONVECTION SPREADS INTO THE AREA. /01/

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  62  79  63 / 100  20  60  70
MLU  79  61  81  64 /  80  20  40  80
DEQ  74  65  73  56 /  90  20  70  70
TXK  75  64  76  60 / 100  20  70  70
ELD  78  61  78  61 / 100  20  60  70
TYR  76  66  76  62 /  60  20  70  70
GGG  76  65  77  61 / 100  20  70  70
LFK  77  65  79  63 /  70  20  50  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...AND SEVIER.

LA...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CLAIBORNE...DE
     SOTO...NATCHITOCHES...RED RIVER...SABINE LA...AND WEBSTER.

OK...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES: AND
     MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     BOWIE...CAMP...CASS...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...TITUS...AND UPSHUR.

&&

14/01
Hazardous weather outlook, Mar 30, 11:55 AM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CDT SUN MAR 30 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-311700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1155 AM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE FOUR STATE REGION
THIS AFTERNOON. A FEW STORMS MAY BE SEVERE...MAINLY EAST OF A
LUFKIN TEXAS TO IDABEL OKLAHOMA LINE. THE MAIN SEVERE WEATHER
RISK IS HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER.

IN ADDITION...THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL WITHIN A SHORT AMOUNT OF TIME. THIS COULD RESULT IN
ADDITIONAL FLASH FLOODING.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON NEAR A STALLED
WARM FRONT. COLD TEMPERATURES ALOFT WILL RESULT IN STRONG...HAIL
PRODUCING...STORMS. THE WARM FRONT IS EXPECTED TO MOVE NORTHWARD
OUT OF THE AREA LATER TODAY...RESULTING IN A GRADUAL WEAKENING OF
THE CONVECTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH MUCH OF THE
UPCOMING WORK WEEK.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MONDAY AFTERNOON
THROUGH TUESDAY MORNING. A SQUALL LINE...AHEAD OF AN APPROACHING
COLD FRONT...MAY BRING THE RISK OF LARGE HAIL...DAMAGING WINDS...
AND ISOLATED TORNADOES TO THE REGION. AT THIS TIME...THE GREATEST
RISK OF SEVERE WEATHER APPEARS TO BE ALONG AND NORTH OF INTERSTATE 30.

STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON AND
NIGHT IN ADVANCE OF ANOTHER STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY.

In the hours before

Local storm report, Mar 30, 1:30 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FLASH FLOOD      5 N HEMPHILL            31.41N 93.85W
03/30/2008                   SABINE             TX   LAW ENFORCEMENT

            MANY ROADS UNDER WATER ACROSS THE NORTHERN PART OF THE
            COUNTY.

&&

03
Local storm report, Mar 30, 2:01 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
201 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     5 S MANY                31.49N 93.47W
03/30/2008                   SABINE             LA   LAW ENFORCEMENT

            SOME TREES DOWN TO THE SOUTH OF MANY.

0155 PM     FLASH FLOOD      MANY                    31.57N 93.47W
03/30/2008                   SABINE             LA   LAW ENFORCEMENT

            NUMEROUS ROAD FLOODED THROUGHOUT THE PARISH.

&&

03
Local storm report, Mar 30, 2:35 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     SAN AUGUSTINE           31.53N 94.11W
03/30/2008                   SAN AUGUSTINE      TX   LAW ENFORCEMENT

            POWERLINES DOWN.

0229 PM     FLASH FLOOD      SAN AUGUSTINE           31.53N 94.11W
03/30/2008                   SAN AUGUSTINE      TX   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED IN THE NORTH PART OF THE COUNTY.

&&

03
Local storm report, Mar 30, 2:49 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
249 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      SAN AUGUSTINE           31.53N 94.11W
03/30/2008                   SAN AUGUSTINE      TX   PUBLIC

            POSSIBLE EVACUATIONS WITH BOATS FROM HOMES.

0240 PM     HAIL             SAN AUGUSTINE           31.53N 94.11W
03/30/2008  E0.75 INCH       SAN AUGUSTINE      TX   PUBLIC

&&

03
Local storm report, Mar 30, 2:55 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             10 NW LUFKIN            31.44N 94.85W
03/30/2008  E0.50 INCH       ANGELINA           TX   PUBLIC

&&

03
Local storm report, Mar 30, 3:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
328 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      SAN AUGUSTINE           31.53N 94.11W
03/30/2008                   SAN AUGUSTINE      TX   LAW ENFORCEMENT

            HIGH WATER RESCUES FROM CARS AND HOMES.

0320 PM     HAIL             SAN AUGUSTINE           31.53N 94.11W
03/30/2008  E0.75 INCH       SAN AUGUSTINE      TX   LAW ENFORCEMENT

&&

03

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 12:00Z

8.8 hours before the tornado, 117 km from the path. March 30, 2008.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1366 joules per kilogram, CIN -53, lifted condensation level 506 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-03-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 107 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-53 J/kg
Surface CAPE
1066 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.4
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Shreveport, LA (KSHV), 00:00Z

3.2 hours after it, 117 km from the path. March 31, 2008.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 112 joules per kilogram, CIN -129, lifted condensation level 681 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-03-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 181 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-129 J/kg
Surface CAPE
132 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Jasper County-Bell Field Airport (JAS), 63 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of March 30, 2008

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 303:06 PM CDTEF0Natchitoches Parish, LA1.51003$750,000
March 305:31 PM CDTEF0Sabine Parish, LA0.850$15,000
March 306:14 PM CDTEF0Natchitoches Parish, LA1.350$1,000
March 309:44 PM CDTEF0Caddo, OK0.520$10,000
March 3010:22 PM CDTEF0Caddo, OK0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.